Wayback Wednesday – Brain Meds

Picture of my hand with a BG line chart in the backgroundCourtesy of the “Wayback Machine“, I bring you the early entries I made in my online diabetes journal.  This was back before Blogger made things easy, and I had to write the entries in HTML.  The journal is no longer available, but thanks to the wonderful tools available on the internet, I was able to find much of my old stuff.  I’d like to share one of the old entries with you.

Starting the journey of trying to find an anti-depressant that works for you is a long and strange journey.

17 Feb 2002

Boy, it feels like it’s been a lifetime since I’ve updated things here. Life moves on, and sometimes tends to drag you along with it.

I’m trying to decide where I should start. There have been so many things going on with my general “state of being” lately. The diagnoses of depression kicked off many things. Most of which I think will end up being beneficial, but are still a lot of hard work.

The process of dealing with depression went in two similar, but different ways. One way was working with a therapist, who helps me to take an honest look at who I am, and why I have the feelings I have. The other direction is with the psychologist and medications.

I think I’ll start with the psychologist and medications, because I think it is more clear cut, or maybe just easier to explain. Many drugs that are used to treat depression have some nasty side effects. Some of them are not simply physical discomfort, but weird brain type stuff. I started a medication called Zoloft. It is a long process to get the dosages finalized on most of these types of medications. They have to “ease” you into your dose, and that also helps as far as side effects are concerned. It might take 4-6 months of adjustments to get on a dose that works well for you. So there is a very significant time investment. This time investment kind of frustrates me, because I could spend 6 months ramping up to a dose, only to find that the medication is not right for me, and we have to start all over again on something new. It’s a trial & error kind of thing. I’ve not switched medications, and I’m not sure if it’s because I really feel better, or if I’m just afraid to burn another 4-6 months ramping up.

I did experience some side effects that caused some fairly major changes in my lifestyle. The biggest one was a disruption of my sleep pattern. Sleep is very important to your overall health (mental and physical). With this medication, if I had any caffeine during the day, I would not be able to sleep at night. Lack of sleep contributes to depression. So that alone makes it tough. You’re trying to pull yourself out of this pit, but the medication that is supposed to help you is acting like an additional burdon or weight. So, I cut caffeine out completely. Now, this is not as easy for one with diabetes as it might appear. Have you ever been able to find a caffeine free diet pop at any restaurants? I can’t stand the water at most places either. It’s like they went and dunked the glass in the toilet or something. So, I end up getting a “sugared” pop. So, there are extra calories, which is adding to my weight problems, which contributes to my poor self-esteem, yadda, yadda, yadda. I think you can see where I’m going.

Other things I experienced were mild nightmares. Nothing real scary, but always a twinge of nightmarish”. I was also able to remember most of my dreams when I woke up. Which, would be kind of interesting if they weren’t nightmares.

Decreased libido. This was/is a tough one. It’s a symptom of depression as well. So, one would think that if you’re taking medication to help you feel better, that you would get your old “zest” back. Well, the medication plays some games with that as well.

Now, it’s been some time since I started the medication, and I’m at a regulated dose. Most of the side effects have waned off or gone away completely (however, I’m still off caffeine). The doctors tell you that will happen, and ask you to tolerate the side effects as long as possible. It’s tough to do, because you are already in a “weird” state of mind from the depression itself. It seems that I made it through though.



Get posts by email?

Please note: I reserve the right to delete comments that are offensive or off-topic.

Leave a Reply

8 Comments on "Wayback Wednesday – Brain Meds"

Notify of

Sort by:   newest | oldest | most voted
6 years 9 months ago

Thanks for the insight into depression. It’s not something that I have to deal with now as Tristan is only 5 but if it does happen when he gets older, I feel like I will be able to understand better what he’s will go through.
I’m glad to hear that you stuck with the medication until the side effects left… or almost left! Hang in there, things sure seem to be looking up for you 😉
Keep posting, I love reading them!! :)
p.s. oh man, you wouldn’t want to see me off caffeine!! LOL

6 years 9 months ago

Who! Thanks for sharing. I have never used am anjt depresiants nut k know there are a lot of military folks who use it for PTSD. Any who, I just watched a YouTube video and read a blog about diabetes and depression. I understood where the author was going with the post as someone who has never experienced it. After reading your way back post it I am understanding depression a lot better.

6 years 9 months ago

Scott, even though I have a big family history of clinical depression, I put off taking meds, thinking that I’d save that option for when things got “really bad”.
When I was hospitalized 7 years ago one of the docs at Methodist decided that I should start – I was sort of out of it and did not notice the extra pill in the little paper cup.
I was more than a little disappointed at first, thinking that finally, everything in my life would be fixed. Of course it wasn’t. But, I am free from those “crazy woman meltdowns” that… Read more »

6 years 9 months ago

Thanks everyone!
No, Amylia, I’m not on Zoloft anymore. I’m currently on Lexapro, and I think it’s a 40mg dose once per day. It’s meh, which is alright for me right now. I don’t want to think about having to go through all the crap again (which includes going backwards, to “less than meh”, on the chance I might get a little “more than meh”).
On a completely unrelated side note, I am completely cut off from e-mail for a few days. It involves technical difficulties (both at work AND home) and a wet iPhone. Makes me… Read more »

6 years 9 months ago

I love these wayback Wednesdays, Scott. You’ve inspired me to do the same thing, but I’ll take Thursdays and call ’em “Time Out Thursdays” or “Time Travel Thursdays” or some such thing–starting tomorrow. I haven’t read your older posts, so this is great. And easy to do! My blog is only a couple years old, but I do have journals and journals worth of stuff that I haven’t made public that I can rely on, as well.
Anyway, Zoloft is not one I’ve tried, but I have had, as you mentioned, the decreased libido (and difficulty peaking), which is depressing… Read more »